Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 58, NWS Green Bay, WI

September 1, 1997Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1997, 6:32 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1997, 6:32 PM CDT (23:32 UTC)
Expired
Sep 1, 1997, 7:50 PM CDT
In force
78 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 146 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:54 PM CDTThunderstorm WindMerrill, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS1 KGRB 012334 RRA
SVRGRB
WIC069-073-020050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
632 PM CDT MON SEP 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINCOLN COUNTY - NORTH CENTRAL WISCONSIN
  MARATHON COUNTY - CENTRAL WISCONSIN

* UNTIL 750 PM CDT
 
* SOME LOCATIONS AFFECTED
  ATHENS
  HAMBURG
  MERRILL

* AT 630 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS 20 MILES WEST OF MERRILL TO 30 MILES
  WEST OF WAUSAU. THE STORMS WERE MOVING SOUTHEAST AT 30 MPH.

* THE STORMS WILL BE NEAR ATHENS BY 645 PM AND NEAR MERRILL BY 7 PM
  CDT.

  THESE STORMS CONTAIN WINDS TO 60 MPH. MOVE TO A STURDY SHELTER.

  PLH/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON SEP 1 1997

MAIN FORECAST PROBLEM FOR THE FIRST PERIOD IS CONVECTIVE ACTIVITY.

AT 16Z...COLD FRONT WAS LOCATED FROM NEAR INTERNATIONAL FALLS TO NEAR
ABR TO NEBRASKA PANHANDLE. SURFACE DEW POINTS IN THE LOWER 70S HAD
ADVANCED AS FAR EAST AND NORTH TO WESTERN WISCONSIN WHILE ISENTROPIC
CHARTS FROM 12Z SHOWED OVER 16 GM/KG OF MOISTURE AVAILABLE.

THETA-E RIDGE PROGGED TO PROGRESS FROM NORTHWEST WISCONSIN EARLY IN
THE FORECAST PERIOD TO THE SOUTHEAST CORNER BY MORNING. THIS PUTS
BULK OF THE GRB FA IN THE THUNDER THIS EVENING AND EARLY TONIGHT.
MODIFIED 12Z GRB SOUNDING GIVES LI OF -5 WITH A CAPE AROUND 1800 JOULES.
PRECIPITABLE WATER CONTENT WAS OVER 1.10.

FRONT TO MOVE THRU THE GRB AREA EARLY TUESDAY MORNING. TIME-SECTIONS
SHOW GREATEST PRECIP THREAT THIS EVENING AND AGAIN POST-FRONTAL DURING
THE DAY TOMMORROW. MAIN MESSAGE FROM THIS FRONT HOWEVER IS THAT FALL
IS QUICKLY COMING...TEMPS FALL OFF DRAMATICALLY BEHIND IT AND THIS IS
SEEN ON NUMERIC GUIDANCE VALUES.

COORDINATION WITH LSE..DLH AND MQT.

ISAACSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.